New York, 2011

Hail and Damaging Winds in New York, May 25 to 26, 2011

May 25 to 26, 2011 · NWS BGM · 69 events in 12 counties and zones

A deep upper level low pressure system shifted east from the mid-Mississippi Valley region through the afternoon and evening. Broad southwest flow ahead of the system allowed temperatures to warm into the lower 80s, and with moderate instability, numerous showers and thunderstorms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$568,000
Crop damage
None recorded
Events
69

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A deep upper level low pressure system shifted east from the mid-Mississippi Valley region through the afternoon and evening. Broad southwest flow ahead of the system allowed temperatures to warm into the lower 80s, and with moderate instability, numerous showers and thunderstorms developed. Many reports of large hail and damaging winds occurred in central New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 25, 10:13 PM EST, 52 minutes earlier.

Area forecast discussion, May 25, 10:13 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1113 PM EDT WED MAY 25 2011

.SYNOPSIS...
A LARGE LOW PRESSURE SYSTEM CONTINUES TO MOVE THROUGH THE MIDWEST
AND WILL GRADUALLY MOVE EAST THURSDAY AND FRIDAY. THIS SYSTEM
SHOULD INCREASE THE AMOUNTS OF MOISTURE AND WILL RESULT IN A
CHANCE OF SHOWERS AND THUNDERSTORMS LATE TONIGHT INTO
TOMORROW WITH AN EVEN BETTER CHANCE ON FRIDAY. TEMPERATURES WILL
BE ABOVE NORMAL THURSDAY AND FRIDAY WITH HIGHS REACHING NEAR 80 IN
MANY PLACES. THIS WARMING TREND SHOULD CONTINUE INTO NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
UPDATED AS OF 11 PM... SQUALL LN COMING ACROSS WRN NY/PA ATTM.
ALTHOUGH WE STILL EXPECT SOME WEAKENING IN THE NEXT FEW HRS...IT
NOW APPEARS THAT SHRA/TSRA WILL MAKE IT...IN SOME SEMBLANCE AT
LEAST...ACROSS THE CWA OVERNIGHT...PARTICULARLY ALG THE STABILITY
GRADIENT IN NRN PA. WE'LL CLOSELY MONITOR RADAR TRENDS.

OTHERWISE...MINOR TWEAKS TO T/TD/SKY GRIDS.

UPDATED AS OF 720 PM... MAINLY CLEAR SKIES COVER THE FCST AREA
EARLY THIS EVE. SAT/RADAR LOOPS SHOW THE LEADING EDGE OF THICKER
CLOUDS/SCTD CONVECTION COMING ACROSS SRN ONT/LK ERIE ATTM...ASSOCD
WITH A MORE ROBUST SHOT OF WAA AND AN UPPER-LVL WAVE. WE EXPECT
THIS ACTIVITY TO CONTINUE TRACKING NEWD...PERHAPS SCRAPING OUR
WRN/NRN ZONES AFTER 06Z. AT LEAST SOME WEAKENING IS
LIKELY...THOUGH...AS A MORE STABLE AIR MASS IS ENCOUNTERED.

ONLY MINOR TWEAKS MADE TO NEAR-TERM SKY/TEMP/DEW PT GRIDS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
EVENTUALLY EXPECT SHOWERS AND THUNDERSTORMS TO FOCUS ACROSS
WESTERN NEW YORK TOMORROW AFTERNOON ALONG AND JUST AHEAD OF A
STATIONARY FRONT EXTENDING FROM WESTERN OHIO NORTHEAST UP THE
SAINT LAWRENCE RIVER VALLEY. MODELS DEVELOP CAPES OF AROUND 2000
J/KG THURSDAY AFTERNOON ACROSS CENTRAL NY AND NORTHEAST PA WITH
INCREASINGLY STRONG DEEP LAYER SHEAR REACHING 30-50 KTS. THIS
COMBINATION OF INSTABILITY AND SHEAR WOULD SUPPORT A ROUND OF
SEVERE WEATHER IF SUFFICIENT FORCING CAN GET FAR ENOUGH EAST FOR
STORMS TO REACH OUR AREA FROM WESTERN NY LATER THURSDAY AFTERNOON
THROUGH THE EVENING. SREF'S POPS ARE CONSISTENT AND INDICATE GREATER
THAN 50 PCT FOR MUCH OF THE AREA BY EARLY THURSDAY EVENING. STRONG HIGH
PWAT VALUES ALONG THE FRONT ALSO IMPLY THE POTENTIAL FOR LOCALLY
HEAVY RAIN THURSDAY INTO THURSDAY NIGHT. STRONG SW FLOW COULD
ALLOW FOR GUSTY WINDS AT THE SFC.

FOR THURSDAY NIGHT AND FRIDAY... ACTIVE WX CONTINUES WITH A
STRONG SHRT WV LFTG NWRD THRU THE ERN LAKES THAT PUSHES A SFD FNT
THRU THE FCST AREA. MODELS DIFFER ON HOW THE FRONT LIFTS AND MOVES
THROUGH THE REGION.

NAM SEEMS TO INDICATE THU NGT AS THE MORE ACTIVE PS WITH A WRM FNT
DRAPED THRU THE AREA INCRSG PTNL SHEAR WITH THE CONV DVLPG IN VERY
UNSTABLE AIR. FCSTD CAPES ON THE NAM SNDGS WELL OVER 2000 J/KG AT
BGM WITH THE HI APR CHG 5. NAM THEN BRINGS THE PR LOW THRU THE
FCST AREA ON FRI AND PW/S INC RS TO OVER 1.5 RAISING THE PSBLTY OF
HEAVY RAINERS AND FLOODING.

MEANWHILE...GFS/ECMWF BLD THE WRN ATLANTIC RDG IN MORE STRONGLY
AND TRACK THE PR LOW FURTHER WEST. THIS RDGG MAY INHIBIT THE CONV
ON THU NGT INTO EARLY FRI. LTR FRI...BOTH MODELS LIFT THE PR LOW
ACROSS THE ERN LAKES AND PUSH THE SFC FNT THRU THE AREA
TRIGGERING TRWS. HWVR...WITH LESS SHEAR AND LESS ENERGY
AVBL...LESS CNCRN FOR SVR. PW/S ALSO LWR ON THE GFS SO FLOOD
CNCRNS WLD BE LESS.

HAVE USED A COMPROMISE FOR THE SHRT TERM FCST BLENDING THE MODEL SOLNS.
THIS BRINGS AT LEAST A CHANCE OF TRWS THRU THE PD...WITH THE
PSBLTY OF SVR...ESP EARLY IN THE PD.

MEANWHILE...GFS/ECMWF BLD THE WRN ATLANTIC RDG IN MORE STRONGLY
AND TRACK THE UPR LOW FURTHER WEST. THIS RDGG MAY INHIBIT THE CONV
ON THU NGT INTO EARLY FRI. LTR FRI...BOTH MODELS LIFT THE UPR LOW
ACROSS THE ERN LAKES AND PUSH THE SFC FNT THRU THE AREA
TRIGGERING TRWS. HWVR...WITH LESS SHEAR AND LESS ENERGY
AVBL...LESS CNCRN FOR SVR. PW/S ALSO LWR ON THE GFS SO FLOOD
CNCRNS WLD BE LESS.

HAVE USED A COMPROMISE FOR THE SHRT TERM FCST BLENDING THE MODEL SOLNS.
THIS BRINGS AT LEAST A CHANCE OF TRWS THRU THE PD...WITH THE
PSBLTY OF SVR...ESP EARLY IN THE PD.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
EXTENDED BEGINS WITH AN UPPER LEVEL TROF AND SFC LOW LIFTING
NORTHEAST FROM THE OHIO VALLEY THROUGH SOUTHERN CANADA. WILL
ADVERTISE HIGH CHC POPS FOR SHRA/TSRA FRIDAY NIGHT INTO SATURDAY.

SATURDAY NIGHT THROUGH TUESDAY, MEDIUM RANGE MODELS INDICATE AN
UPPER LEVEL RIDGE WILL BUILD OVER THE EASTERN UNITED STATES. THE
ECMWF IN MORE AGGRESSIVE WITH BUILDING THIS RIDGE INTO THE REGION
THAN THE GFS. LEANED TOWARD THE ECMWF SOLUTION WHICH HPC FOLLOWED.
KEPT LOW CHC POPS FOR SHRA/TSRA ON SUNDAY WITH REMAINDER OF PERIOD
DRY AS UPPER LEVEL HEIGHTS BUILD. PERIOD WILL BE WARM WITH HIGHS
SUNDAY THROUGH TUESDAY IN THE LOWER TO MIDDLE 80S.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
UPDATED AS OF 745 PM... VFR IS ANTICIPATED...FOR THE MOST
PART...THIS PERIOD.

A BRIEF PERIOD OF MVFR IS POSSIBLE LATE TONIGHT/EARLY THU AT
KSYR/KRME/KITH/KELM...AS AN AREA OF -SHRA MOVES THROUGH.
OTHERWISE...THE NEXT SHOT AT RESTRICTIVE CONDITIONS IS MID TO LATE
AFTN (AFTER ABOUT 20Z)...WITH SCTD SHRA/TSRA DEVELOPING. AT THIS
EARLY JUNCTURE...UNCERTAIN COVERAGE/INTENSITY DICTATES A CB GROUP
BEING UTILIZED...IN LIEU OF A STRICT MENTION OF TSRA.

OUTLOOK...

FRI AND SAT...MVFR IN AFTN SHRA/TSRA.

SUNDAY...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...
NEAR TERM...MLJ
SHORT TERM...
LONG TERM...
AVIATION...MLJ
Hazardous weather outlook, May 25, 4:10 PM EST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
510 PM EDT WED MAY 25 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-262115-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
510 PM EDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OCCASIONAL THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH SATURDAY.
THERE IS A POSSIBILITY THAT SOME OF THE STORMS THURSDAY AFTERNOON THROUGH
FRIDAY COULD BECOME SEVERE...WITH STRONG WINDS OR LARGE HAIL.
LOCALIZED HEAVY RAIN WILL ALSO BE POSSIBLE. STAY TUNED TO LATER
FORECASTS AND STATEMENTS REGARDING THIS POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MJ

The radar

The Buffalo radar (KBUF), 103 km away, was scanning. The volume nearest the first event began at 04:07 UTC.

Open the radar archive at this moment

Event by event

35 hail, 34 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Steuben

When
May 25, 11:05 PM EST
Where
Steuben County, 0.51 mi E of Wayland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.570, -77.590

Trees knocked down by thunderstorm winds.

Thunderstorm Wind, Steuben

When
May 25, 11:45 PM EST
Where
Steuben County, 0.51 mi E of Gang Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.150, -77.110

Telephone pole snapped by thunderstorm winds.

Thunderstorm Wind, Tioga

When
May 26, 12:45 AM EST
Where
Tioga County, 0.51 mi W of Candor
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NWS Employee
Coordinates
42.230, -76.340

Trees and wires were blown down throughout town.

Thunderstorm Wind, Tioga

When
May 26, 1:00 AM EST
Where
Tioga County, Campville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
NWS Employee
Coordinates
42.080, -76.150

Trees and wires were blown down from Campville to Owego. Route 17C was closed.

Hail, Chemung

When
May 26, 2:42 PM EST
Where
Chemung County, Pine City
Measured
0.75 in hail
Reported by
Public
Coordinates
42.030, -76.870

Hail, Chemung

When
May 26, 3:46 PM EST
Where
Chemung County, Pine City
Measured
1 in hail
Reported by
Public
Coordinates
42.030, -76.870

Hail, Chemung

When
May 26, 3:50 PM EST
Where
Chemung County, 1.24 mi NE of Southport
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
42.060, -76.810

Trees and power lines were down in Southport.

Hail, Cortland

When
May 26, 3:50 PM EST
Where
Cortland County, 0.69 mi N of Homer
Measured
1 in hail
Reported by
Public
Coordinates
42.640, -76.180

Thunderstorm Wind, Chemung

When
May 26, 3:50 PM EST
Where
Chemung County, 1.24 mi NE of Southport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.060, -76.810

Trees and wires were blown down.

Thunderstorm Wind, Chemung

When
May 26, 3:50 PM EST
Where
Chemung County, 0.86 mi SE of Elmira
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.090, -76.810

Several large trees were blown down in Brand Park and on Spalding Street in Elmira.

Hail, Chemung

When
May 26, 3:54 PM EST
Where
Chemung County, 0.86 mi SE of Elmira
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.090, -76.810

Thunderstorm Wind, Chemung

When
May 26, 3:55 PM EST
Where
Chemung County, 0.86 mi SE of Elmira
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.090, -76.810

Numerous tree limbs were blown down.

Hail, Cortland

When
May 26, 4:00 PM EST
Where
Cortland County, 0.69 mi N of Homer
Measured
2 in hail
Reported by
Public
Coordinates
42.640, -76.180

Thunderstorm Wind, Chemung

When
May 26, 4:01 PM EST
Where
Chemung County, Breesport
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Amateur Radio
Coordinates
42.170, -76.730

A small shed was damaged, and shingles were torn off a house.

Thunderstorm Wind, Chemung

When
May 26, 4:04 PM EST
Where
Chemung County, 1.38 mi S of Elmira
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.080, -76.820

Trees and wires were blown down.

Hail, Onondaga

When
May 26, 4:10 PM EST
Where
Onondaga County, 0.51 mi W of Tully
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.800, -76.110

Hail, Onondaga

When
May 26, 4:11 PM EST
Where
Onondaga County, 0.51 mi W of Tully
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.800, -76.110

Hail, Onondaga

When
May 26, 4:17 PM EST
Where
Onondaga County, 0.51 mi W of Tully
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.800, -76.110

Hail, Onondaga

When
May 26, 4:19 PM EST
Where
Onondaga County, Pompey
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.900, -76.020

Hail, Tompkins

When
May 26, 4:20 PM EST
Where
Tompkins County, Newfield
Measured
1 in hail
Reported by
Public
Coordinates
42.370, -76.580

Hail, Tompkins

When
May 26, 4:20 PM EST
Where
Tompkins County, Newfield
Measured
1.75 in hail
Reported by
Public
Coordinates
42.370, -76.580

Hail, Tompkins

When
May 26, 4:26 PM EST
Where
Tompkins County, Newfield
Measured
1 in hail
Reported by
Public
Coordinates
42.370, -76.580

Hail, Tioga

When
May 26, 4:30 PM EST
Where
Tioga County, 3.66 mi W of Litchfield
Measured
1 in hail
Reported by
Public
Coordinates
42.010, -76.540

Hail, Madison

When
May 26, 4:43 PM EST
Where
Madison County, 0.5 mi E of Canastota
Measured
0.88 in hail
Reported by
Public
Coordinates
43.080, -75.760

Hail, Oneida

When
May 26, 4:43 PM EST
Where
Oneida County, Lee Center
Measured
0.88 in hail
Reported by
Public
Coordinates
43.300, -75.520

Hail, Madison

When
May 26, 4:43 PM EST
Where
Madison County, 1.47 mi SSW of Campbells Corners
Measured
1.5 in hail
Reported by
Public
Coordinates
43.100, -75.810

Hail, Oneida

When
May 26, 4:55 PM EST
Where
Oneida County, 0.5 mi E of Durhamville
Measured
0.75 in hail
Reported by
Public
Coordinates
43.120, -75.670

Thunderstorm Wind, Delaware

When
May 26, 5:20 PM EST
Where
Delaware County, 0.86 mi SE of Grand Gorge
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.360, -74.490

Trees and wires were blown down.

Hail, Tioga

When
May 26, 5:25 PM EST
Where
Tioga County, Apalachin
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
42.070, -76.150

Hail, Broome

When
May 26, 5:27 PM EST
Where
Broome County, 0.51 mi E of West Endicott
Measured
0.75 in hail
Reported by
Public
Coordinates
42.100, -76.060

Hail, Broome

When
May 26, 5:50 PM EST
Where
Broome County, 0.51 mi W of Stella
Measured
0.88 in hail
Reported by
Public
Coordinates
42.120, -75.960

Hail, Madison

When
May 26, 6:15 PM EST
Where
Madison County, Lakeport
Measured
1 in hail
Reported by
Public
Coordinates
43.150, -75.880

Hail, Tioga

When
May 26, 6:30 PM EST
Where
Tioga County, 3.66 mi W of Litchfield
Measured
0.75 in hail
Reported by
Public
Coordinates
42.010, -76.540

Hail, Tioga

When
May 26, 6:40 PM EST
Where
Tioga County, Barton
Measured
0.88 in hail
Reported by
Public
Coordinates
42.050, -76.450

Thunderstorm Wind, Chemung

When
May 26, 7:25 PM EST
Where
Chemung County, 1.69 mi WNW of Wellsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
42.030, -76.760

A roof was blown off a trailer, and attached carports were ripped away in Carriage Estates.

Thunderstorm Wind, Chemung

When
May 26, 7:25 PM EST
Where
Chemung County, 1.03 mi E of Lowman
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.030, -76.700

Numerous trees and wires were blown down in Baldwin and Chemung.

Thunderstorm Wind, Chemung

When
May 26, 7:25 PM EST
Where
Chemung County, 3.16 mi WSW of Wellsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
42.010, -76.790

A trailer was overturned and flipped on it's side in Westover Hills.

Thunderstorm Wind, Chemung

When
May 26, 7:28 PM EST
Where
Chemung County, 0.86 mi SE of Elmira
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.090, -76.810

Numerous mobile homes were damaged.

Hail, Cortland

When
May 26, 7:30 PM EST
Where
Cortland County, 0.86 mi SW of Marathon
Measured
0.88 in hail
Reported by
Public
Coordinates
42.440, -76.040

Thunderstorm Wind, Tioga

When
May 26, 7:38 PM EST
Where
Tioga County, 0.51 mi E of Owego
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.100, -76.260

Trees were blown down county-wide with numerous power outages.

Thunderstorm Wind, Tioga

When
May 26, 7:43 PM EST
Where
Tioga County, 1.54 mi E of Owego
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
42.100, -76.240

Many trees were blown down in Hickories Park.

Thunderstorm Wind, Tioga

When
May 26, 7:50 PM EST
Where
Tioga County, 2.91 mi SE of West Newark
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
42.220, -76.190

Trees were blown down in town.

Hail, Broome

When
May 26, 7:55 PM EST
Where
Broome County, 1.47 mi SSW of Binghamton
Measured
1 in hail
Reported by
Public
Coordinates
42.100, -75.910

Thunderstorm Wind, Broome

When
May 26, 7:55 PM EST
Where
Broome County, 0.86 mi NW of Park Terrace
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
42.090, -75.910

Numerous trees were blown down on Pennsylvania and Conklin Avenues.

Hail, Broome

When
May 26, 7:58 PM EST
Where
Broome County, Vestal
Measured
0.88 in hail
Reported by
Public
Coordinates
42.080, -76.050

Thunderstorm Wind, Chemung

When
May 26, 7:59 PM EST
Where
Chemung County, Lowman
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.030, -76.720

Trees were blown down across Interior Road at the Garner Hill Campground.

Thunderstorm Wind, Broome

When
May 26, 7:59 PM EST
Where
Broome County, 0.86 mi NW of (Bgm)binghamton Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.210, -75.990

Hail, Broome

When
May 26, 8:00 PM EST
Where
Broome County, Vestal
Measured
2 in hail
Property damage
$250,000
Reported by
Public
Coordinates
42.080, -76.050

Major damage was reported to many vehicles due to large hail. One large car dealership in Vestal had over 500 vehicles that received at least minor damage from the hail. Forty mile per hour winds were also reported.

Hail, Broome

When
May 26, 8:00 PM EST
Where
Broome County, 0.51 mi W of Stella
Measured
1 in hail
Reported by
Public
Coordinates
42.120, -75.960

Thunderstorm Wind, Broome

When
May 26, 8:00 PM EST
Where
Broome County, 0.51 mi E of Maine
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.200, -76.060

Trees and wires were blown down.

Thunderstorm Wind, Tioga

When
May 26, 8:00 PM EST
Where
Tioga County, 0.51 mi E of Owego
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
42.100, -76.260

Thunderstorm Wind, Chenango

When
May 26, 8:02 PM EST
Where
Chenango County, Greene
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.330, -75.770

Trees were blown down.

Thunderstorm Wind, Chenango

When
May 26, 8:02 PM EST
Where
Chenango County, Smithville Flats
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.400, -75.800

Numerous trees were blown down.

Thunderstorm Wind, Broome

When
May 26, 8:04 PM EST
Where
Broome County, 1.02 mi E of Kattleville
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.200, -75.830

Hail, Broome

When
May 26, 8:05 PM EST
Where
Broome County, 1.47 mi SSW of Binghamton
Measured
0.88 in hail
Reported by
Public
Coordinates
42.100, -75.910

Thunderstorm Wind, Cortland

When
May 26, 8:05 PM EST
Where
Cortland County, 0.86 mi SW of Marathon
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.440, -76.040

Trees were blown down with numerous power outages from Marathon to Cincinnatus.

Thunderstorm Wind, Broome

When
May 26, 8:05 PM EST
Where
Broome County, Lisle
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
42.350, -76.000

Trees and wires were blown down all over town.

Thunderstorm Wind, Chenango

When
May 26, 8:06 PM EST
Where
Chenango County, Mc Donough
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.500, -75.770

Many trees were blown down.

Hail, Broome

When
May 26, 8:14 PM EST
Where
Broome County, 0.51 mi W of Stella
Measured
1.75 in hail
Reported by
Public
Coordinates
42.120, -75.960

Hail, Broome

When
May 26, 8:15 PM EST
Where
Broome County, 1.47 mi SSW of Binghamton
Measured
1 in hail
Reported by
Public
Coordinates
42.100, -75.910

Thunderstorm Wind, Tioga

When
May 26, 8:30 PM EST
Where
Tioga County, 0.51 mi E of Owego
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.100, -76.260

Trees were blown down and snapped off.

Thunderstorm Wind, Broome

When
May 26, 8:35 PM EST
Where
Broome County, Sanford
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.100, -75.480

Trees were blown down on State Route 41 and Old Route 17. Power was out to 600 customers.

Hail, Oneida

When
May 26, 8:49 PM EST
Where
Oneida County, 1.22 mi NW of Rome
Measured
0.88 in hail
Reported by
Public
Coordinates
43.230, -75.490

Thunderstorm Wind, Delaware

When
May 26, 8:50 PM EST
Where
Delaware County, Walton
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
42.170, -75.130

Trees were blown down in Walton.

Thunderstorm Wind, Delaware

When
May 26, 9:00 PM EST
Where
Delaware County, 0.51 mi E of Delhi
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
42.280, -74.910

Trees were blown down on a house.

Thunderstorm Wind, Delaware

When
May 26, 9:00 PM EST
Where
Delaware County, 2.56 mi E of Bovina Center
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
42.270, -74.730

A tree fell on a car, with people trapped inside.

Hail, Sullivan

When
May 26, 9:15 PM EST
Where
Sullivan County, Loch Sheldrake
Measured
1 in hail
Reported by
Public
Coordinates
41.770, -74.670

Thunderstorm Wind, Sullivan

When
May 26, 9:20 PM EST
Where
Sullivan County, 0.52 mi E of Monticello
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
41.650, -74.690

Numerous trees were blown down in the central part of the county.

Hail, Sullivan

When
May 26, 9:33 PM EST
Where
Sullivan County, Callicoon
Measured
0.88 in hail
Reported by
Public
Coordinates
41.770, -75.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327897, 327896, 306105, 306106, 306024, 306025, 306026, 306027, 306064, 306074, 306028, 306062, 306029, 306065, 306063, 306031, 306032, 306033, 306034, 306035, 306107, 306057, 306059, 306067, 306068, 306069, 306066, 306071, 306070, 306072, 306073, 306111, 306076, 306077, 306087, 306088, 306089, 306078, 306079, 306117, and more.